Systemic Medications that have Ocular Side Effects

Have you ever wondered if the medication you are taking has ocular side effects? There are many medications which can have major side effects on the body, but rarely do you hear about the side effects on the eyes. Here are some medications that have adverse effects on the eyes.

Hydroxychloroquine (also known as Plaquenil)

This medication is an antimalarial medication that is often used to treat diseases such as rheumatoid arthritis, lupus and Sjogren’s disease. This medication affects the eyes by concentrating in the choroid (blood vascular layer of the eye) and within the retinal pigment of the eyes. Hydroxychloroquine starts to affect the eyes at different times in individuals. It varies depending on the daily dose, a person’s age, other systemic problems such as liver or kidney dysfunction, and any other pre-existing ocular conditions (specifically retinal or macular disease). Most studies agree that the total cumulative dose is the #1 risk factor determining when the medication will affect the eyes. For example, 1000 grams of Hydroxychloroquine makes the total cumulative risk 1%.

What do Optometrists see as signs of the disease once it affects the eyes?

Whorl Keratopathy

Whorl Keratopathy

These are basically the brown-golden deposits on the cornea (the front part of the eye). Usually at this stage no changes in vision occur.

Central Visual Field Defects

Central Visual Field Defect

This happens because the medication clusters in the melanin-containing structures in the eyes (which is the macula), thus affecting central vision.

Bulls-eye Maculopathy

Bulls-Eye Maculopathy

This is usually seen late in the disease. It is a central bulls-eye type pattern which forms in the macula (central vision part of the retina) and affects a person’s central vision.

As Optometrists, we recommend an annual eye exam for patients taking Hydroxychloroquine. Part of the eye exam will include a dilated exam, retinal photos, central visual field testing, and OCT imaging (optical coherence tomography).

There is no treatment except stopping the medication if deemed appropriate by the primary care physician and even then vision loss is irreversible.

Tamsulosin/Doxazosin/Terazosin (any medication that ends in “osin”)

Tamsulosin (also known as Flomax) is commonly prescribed by physicians to men to relax the bladder and the smooth muscle within the prostate to improve urination. It is also used to improve urination in men with an enlarged prostate.

This medication can affect the eyes with even just a few doses by causing an atrophy of the iris dilator muscle. This results in difficulty during cataract surgery when the surgeon needs to perform surgery by first dilating the pupil.

It’s very important to let your eye doctor know if you have ever been on Flomax as it can cause surgical complications during cataract surgery. If the surgeon is aware, steps can be taken to avoid complications and risks associated with this medication.

Amiodarone

Amiodarone is an anti-arrhythmic medication which relaxes the overactive heart muscles. It is often used to treat cardiac arrhythmias, ventricular tachycardia and ventricular fibrillation.

How does this medication affect the eyes?

It commonly causes a whorl keratopathy or vortex keratopathy (as seen above for side effects of plaquenil), which are deposits on the cornea (front surface of the eye). As mentioned earlier, this does not usually affect the vision, but some patients report a green halo in their vision.

Sometimes during the use of this medication, a more serious condition can occur causing swelling of the optic nerves within the eyes. This can cause a decline in vision. If the medication is stopped, the swelling and decreased vision is reversible.

Uncommonly, it can cause a non-arteritic ischemic optic neuropathy. This is a stroke or loss of oxygen to the optic nerve. Patients typically have a “shadow” in their vision or part of their visual field may be missing (it could be just the upper or lower part of vision that is missing). There is no pain. If caught early, this can be treated with steroids to improve vision.

Sildenafil (also known as Viagra)

Sildenafil is often used in men to help with erectile dysfunction. It can affect vision by causing colour vision defects. More specifically, it can cause a blue tinge in the vision. It can also sometimes cause blurry vision and/or red and dry eyes.

There are some studies showing it can cause non-arteritic ischemic optic neuropathy.

Topiramate (also known as Topamax)

Topiramate is used widely to treat people who get seizures, migraines, bipolar disorder, and sometimes even for weight loss.

This medication affects the eyes by swelling the ciliary body structure of the eye. This structure functions to produce aqueous humour (fluid that circulates within the eye). The ciliary body also contains the ciliary muscle which changes the shape of the lens when the eye focuses on something. This is important because when this medication swells the ciliary body, it causes a near-sighted shift which can cause acute bilateral angle closure. This causes the aqueous humour to stop draining from the eye and it increases the pressure in the eye which causes optic nerve damage. This leads to peripheral vision loss also known as glaucoma.

Effects on the eyes usually happen within 2 weeks of starting the medication. They will go away when the medication is stopped.

Tamoxifin

Tamoxifin is used in the treatment of breast cancer. This can sometimes cause an ocular condition known as tamoxifen retinopathy.

Tamoxifen Retinopathy

These are white or yellow deposits around the macula (central part of vision in the retina). This is a problem because it can lead to macular swelling and cause blurry central vision. Again, similar to Plaquenil, side effects of this medication are largely related to dosage.

Tamoxifin can also commonly cause dry eye and cataracts.

We recommend patients get a baseline eye exam which includes a dilation, colour vision testing, and a central visual field test. We then recommend follow-ups every 4-6 months.

Ocular side effects are often reversible if the drug is discontinued or the dosage is lowered.

Isotretinoin (also known as Accutane)

Isotretinoin is often used as a treatment for severe acne.

It can affect the eye by causing meibomian gland dysfunction, inflammation of the eyelids and conjunctiva (white part of the eye), and dry eye. Usually treatment with an artificial tear or lubricating drop can help these symptoms. It can also sometimes cause Nyctalopia (also known as night blindness). This side effect is usually temporary, but can sometimes be permanent.

Ethambutol

Ethambutol is often used in the treatment of Tuberculosis. While it has many ocular side effects, the most serious is called retrobulbar optic neuritis, which is inflammation of the back of the eye. This causes the patient to not be able to see anything and when the Optometrist looks in the patient’s eye, the optic nerve looks normal. This occurs because swelling of the optic nerve is behind the nerve in a part not visible by an Optometrist. In some cases vision improves, but in other cases it can result in blindness.

While the above list is not a comprehensive list, other medications which can ocular side effects include (but are not limited to):

  • Supplemental Vitamin A
  • Amitriptyline
  • Tetracycline
  • Zoloft
  • Rifampin
  • Scopolamine
  • Chlorpromazine
  • Rifabutin
  • Interferon-A
  • Ciprofloxacin
  • Digoxin
  • Prednisone
  • Fosamax
  • ASA (Aspirin)
  • Antihistamines
  • Antipsychotics

If you are on medication of any kind, you should schedule an eye exam so that you discuss the ocular side effects with your Optometrist.